Tornadoes · United States · Texas · 2011

EF1 tornado, Huffman, Texas, November 8, 2011

This EF1 tornado ran 0.3 miles across Harris County on November 8, 2011, touching down at 1:37 PM CST and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 8, 2011
Touchdown
1:37 PM CST (19:37 UTC)
Lifted
1:39 PM CST (19:39 UTC)
On the ground
2 minutes
Path length
0.3 miles (0.6 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Harris County
Touchdown point
30.054, -95.152
Lift-off point
30.058, -95.150
Record number
1111081337-01

What the Weather Service recorded

Thunderstorms moved across Southeast Texas producing areas of damage and at least two tornadoes.

Extensive damage along Hidden Lakes Drive in Kingwood. Numerous trees were snapped our uprooted. Numerous homes had broken windows and partial roof damage. Tornado was rated EF1 on the Enhanced Fujita Scale.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS HGX issued a tornado warning for this county at 19:22 UTC, 15 minutes before the tornado touched down, in force until 20:00 UTC.

Issued (UTC)ExpiredProductOffice
19:21 UTC20:00 UTCSevere Thunderstorm WarningHGX
19:22 UTC20:00 UTCTornado WarningHGX
20:00 UTC02:00 UTCTornado WatchHGX
20:01 UTC20:25 UTCTornado WarningHGX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Nov 8, 11:52 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 8, 11:52 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1152 AM CST TUE NOV 8 2011

.AVIATION...
DIFFICULT FORECAST FOR THIS AFTERNOON AND THIS EVENING. A SPECIAL
SOUNDING FROM TEXAS A AND M AT 15Z SHOWED A DECENT INVERSION
LOCATED AT ABOUT 790 MB. THE MODELS STILL ERODE THE CAP IN ADVANCE
OF THE FRONT. THINK THAT THE BEST ENERGY WILL BE FURTHER TO THE
NORTH CLOSER TO THE UPPER LOW AND THAT THERE WILL BE MAINLY
SHOWERS DEVELOPING UNDER THE CAP. THERE IS A SLIGHT CHANCE THAT A
STORM WILL BREAK THE CAP. THERE WAS STILL ENOUGH OF A SURFACE
PRESSURE GRADIENT THAT BREEZY CONDITIONS WILL BE POSSIBLE THROUGH
21Z. THE PRESSURE GRADIENT THEN RELAXES AHEAD OF THE FRONT.
DECIDED TO GO MORE ALONG WITH THE NAM TIMING OF THE FRONT. WINDS
BEHIND THE FRONT DO NOT PICK UP UNTIL WEDNESDAY MORNING.

40

&&

.PREV DISCUSSION... /ISSUED 1031 AM CST TUE NOV 8 2011/

DISCUSSION...
MORNING SOUNDINGS AND AMDAR DATA CONTINUE TO SHOW A SIGNIFICANT
WARM LAYER SITUATED BETWEEN 700-800MB ACROSS A GOOD PART OF SE TX
THIS MORNING. WITH THE S/W & TROF PUSHING A DECENT DISTANCE NORTH
OF THE AREA DO NOT SEE A GOOD CHANCE TO ERODE IT FROM THAT
STANDPOINT AND NOT CONFIDENT WE'LL SEE THE SFC BEING ABLE TO BE
TAPPED INTO AT LEAST ACROSS SRN PARTS OF THE CWA. HOWEVER...CONDITIONS
ARE QUITE UNSTABLE ABOVE THE INVERSION (ALBEIT QUITE A BIT LESS
MOISTURE) AND JET DYNAMICS ARE FCST TO BECOME EVEN BETTER THIS
AFTN. DO NOT HAVE ENOUGH CONFIDENCE TO YANK THE MENTION OF SVR
BEING THAT IT IS HIGHLY CONDITIONAL. HAVE A FEELING WE'RE GOING
TO SEE SHRA TO EXPAND UNDER THE CAP AND LLJ FOR THE NEXT SEVERAL
HOURS. AS THE JET POSITIONING BECOMES BETTER WE COULD SEE SOME
STRONGER STORMS DEVELOP ACROSS N/NE PARTS OF THE REGION WHO IS
PROBABLY SITTING IN THE BEST SPOT. POSSIBLE FOR SOME ELEVATED
CONVECTION SOUTH TOO. BEST DYNAMICS PUSH OFF TO THE E/NE THIS
EVENING...BUT MAY STILL SEE A THIN BAND OF SHRA/TSTMS PUSH THRU
ALONG THE FRONT ITSELF (AS NAM12 & WRF SUGGESTING). OVERALL...NOT
MANY CHANGES TO THE FCST OTHER THAN CHANGING THE PREVAILING PRECIP
TO SHRA WITH ISO TSTMS ACROSS SW 1/2 OF THE CWA. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      80  48  65  41  65 /  80  30  10  10   0
HOUSTON (IAH)              82  53  68  46  67 /  70  70  10  10   0
GALVESTON (GLS)            79  60  68  52  66 /  60  70  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...47
AVIATION/MARINE...40
Hazardous weather outlook, Nov 8, 4:50 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
450 AM CST TUE NOV 8 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-091100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
450 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A LINE OF STRONG TO SEVERE STORMS WILL MOVE INTO
SOUTHEAST TEXAS DURING THE AFTERNOON AS A COLD FRONT APPROACHES
THE AREA. THE LINE OF STORMS IS EXPECTED TO PUSH ACROSS THE
REGION DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORMS
MAY ORGANIZE INTO BOWING SEGMENTS CAUSING STRAIGHT LINE WIND
DAMAGE. GIVEN STRONG WINDS ALOFT AS WELL AS IN THE LOW
LEVELS...SOME OF THE MORE INTENSE STORMS COULD BEGIN TO ROTATE
AND POSSIBLY PRODUCE A WEAK AND BRIEF TORNADO. ONE INHIBITING
FACTOR COULD BE A WARM LAYER OF AIR ALOFT THAT COULD LIMIT
THUNDERSTORM ACTIVITY AND ORGANIZATION. THIS LAYER OF WARM AIR
ALOFT MAY POSSIBLY ERODE DURING THE AFTERNOON AND NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY A DRY AIRMASS WILL ESTABLISH ITSELF OVER
SOUTHEAST TEXAS. STRONG NORTHERLY WINDS WILL BE IN PLACE AND
DECREASE ON THURSDAY. ELEVATED FIRE DANGER CONDITIONS WILL EXIST
WITH THE DRY AIR AND STRONG WINDS BUT SHOULD THE AREA RECEIVE
SIGNIFICANT RAINFALL...RED FLAG WARNINGS WILL NOT BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

GMZ330-335-350-355-370-375-091100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
450 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS ARE EXPECTED TO WEAKEN TODAY AND SEAS SHOULD
DECREASE AS A RESULT. THIS MAY BRING AN END TO THE CAUTION FLAGS.
A COLD FRONT IS EXPECTED TO PUSH OFF THE COAST TONIGHT WITH A LINE
OF STRONG TO SEVERE THUNDERSTORMS THAT COULD CAUSE GALE FORCE WIND
GUSTS. STRONG NORTHERLY WINDS ARE EXPECTED BEHIND THE FRONT WHICH
MAY REQUIRE SMALL CRAFT ADVISORIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHERLY WINDS ARE EXPECTED TO PERSIST WEDNESDAY THROUGH
THURSDAY. SMALL CRAFT ADVISORIES COULD EXTEND THROUGH THURSDAY
MORNING WITH 20 TO 30 KNOT WINDS AND SEAS AROUND 7 TO 8 FEET IN
OFFSHORE WATERS. PLEASE MONITOR FORECASTS FOR UPDATED CONDITIONS
AND ADVISORIES THAT MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 12:00Z

7.6 hours before the tornado, 188 km from the path. November 8, 2011.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 403 joules per kilogram, CIN -94, lifted condensation level 438 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-11-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 139 square meters per square second, 0 to 6 km bulk shear 27 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-94 J/kg
Surface CAPE
95 J/kg
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Lake Charles Mun, LA (KLCH), 00:00Z

4.4 hours after it, 188 km from the path. November 9, 2011.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2040 joules per kilogram, CIN 0, lifted condensation level 540 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-11-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 108 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
2139 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.4
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Houston Intercontinental (IAH), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:53 UTC7771160° 7 kt151013.5
18:37 UTC75.271.6110° 10 kt1012.5-TSRA BR
18:53 UTC747170° 7 kt1012.5+TSRA BR
19:04 UTC73.471.6250° 6 kt161012.5+TSRA FG
19:06 UTC73.471.6280° 5 kt161012.5+TSRA FG
19:11 UTC73.471.6190° 4 kt1012.2+TSRA FG
19:22 UTC71.668280° 8 kt1011.9+TSRA BR
19:24 UTC71.669.8270° 8 kt1011.9+TSRA BR
19:29 UTC71.669.8260° 8 kt1012.2+TSRA FG
19:41 UTC73.471.6 3 kt1011.9-TSRA BR
19:53 UTC7371150° 5 kt1011.9TS
20:27 UTC75.273.4160° 7 kt1011.5
20:53 UTC7872160° 9 kt1010.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Houston radar (KHGX), 65 km away, was scanning. The volume nearest the touchdown began at 19:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:24 UTCFUNNEL CLOUD2 Ese HumbleHarris, TXSIGHTING OF FUNNEL CLOUD FROM ATASCOSITA FIRE DEPARTMENT. NO DAMAGE AS DID NOT TOUCH DOWN.
19:24 UTCTORNADO2 Ese HumbleHarris, TXSIGHTING OF TORNADO ON GROUND FROM ATASCOSITA FIRE DEPARTMENT.
19:37 UTCTSTM WND DMGKingwoodHarris, TXTREES DOWN IN KINGWOOD INCLUDING AT TWO SCHOOLS. POWER OUTAGES. POSSIBLE TORNADO.
19:37 UTCTORNADO 0KingwoodHarris, TXTREES DOWN IN KINGWOOD INCLUDING AT TWO SCHOOLS. POWER OUTAGES. KINGWOOD VILLAGE ONE AREA OF DAMAGE.
21:02 UTCTSTM WND DMGCrosbyHarris, TXTREES...POWER LINES...AND FENCING DOWN IN CROSBY. POSSIBLE TORNADO.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of November 8, 2011

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 81:45 PM CSTEF1McCurtain, OK6.250$25,000
November 82:02 PM CSTEF1Nacogdoches, TX12.3150
November 83:34 PM CSTEF0Rusk, TX6.470
November 84:53 PM CSTEF2De Soto Parish, LA9.6200$300,000
November 85:50 PM CSTEF0Caddo Parish, LA2.975
November 86:00 PM CSTEF0Galveston, TX0.325$50,000
November 86:20 PM CSTEF0Webster Parish, LA5.675
November 86:29 PM CSTEF0Webster Parish, LA2.975
November 87:58 PM CSTEF1Newton, TX3.6150$10,000
November 88:26 PM CSTEF1Sabine Parish, LA7.1200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.